Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 206, NWS Jacksonville, FL

July 18, 2003Bradford County, Clay County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 18, 2003, 5:18 PM EDT for Bradford County, Clay County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 5:18 PM EDT (21:18 UTC)
Expired
Jul 18, 2003, 6:00 PM EDT
In force
42 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Bradford County, FL, Clay County, FL

The radar

The Jacksonville radar (KJAX), 65 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:00 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 3:00 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT FRI JUL 18 2003

.CURRENTLY/SHORT-TERM...E COAST SEA BREEZE AND SW LOW LEVEL FLOW
RESULTING IN FAIRLY STRONG CONVERGENCE WITHIN 15-30 NM OF THE
COAST. THUNDERSTORMS EXPECTED TO CONTINUE TO INITIATE AND MOVE N-NE
ALONG THE AXIS...WITH SOME STORMS MOVING INTO THE COASTAL WATERS.
WILL CONTINUE TO KEEP POP HIGHER IN THESE AREAS FOR THE EVENING.
THINK CONVECTION WILL CONTINUE PAST EVENING HRS EPS SINCE IN AREAS
GENEARLLY BTN 301 AND I-95 THAT HAVENT BEEN TAPPED YET.

.FORECAST. SAT...GUIDANCE CONTINUES THE TREND OF HIGHER MOISTURE
OVER THE GA ZONES. BETTER DEFINED SHORTWAVE ENERGY IN ADDITION TO
SEA BREEZE BOUNDARIES SHOULD ENHANCE STORM COVERAGE SO HAVE
INCREASED POPS SLIGHTLY. BY SUN...SHORTWAVE TROUGHS AND SUFFICIENT
DEEP LAYER MOISTURE WILL BEGIN TO FOCUS LITTLE HIGHER RAIN CHANCES
OVER N FL SO MORE UNIFORM COVERAGE EXPECTED. MAY SEE CONVECTION
CONTINUE WELL INTO SUN NIGHT OVER NW ZONES DUE TO FAIRLY STRONG
SHORTWAVE MOVING THRU AL. BY MON...SHORTWAVE LIFTS NE BUT STILL SOME
FORCING ALOFT ALONG WITH PWATS NEAR OR ABOVE CLIMO TO CONTINUE SCT
POP COVERAGE. GENERALLY HAVE PREFERRED ETA MOS GUIDANCE IN THE SHORT
TERM OTHERWISE USED MAV POPS.

.MARINE...NO HEADLINES. WINDS MAY SURGE TO ABOUT 15 KT LATE NIGHT
HRS. OTHERWISE...NO CHANGES EXPECTED.

.EXTDD...TUE THRU FRI. LONGWAVE TROUGH AXIS REMAINS OVER THE BERN U.S
WITH LOW-MID LEVEL SW FLOW CONTINUING OVER THE FORECAST REGION.
TROUGH WILL DIG AND SHIFT FURTHER E OVER THE SE U.S. COAST FORCING
MOST OF THE DEEP LAYER MOISTURE TO WORK MAINLY E AND N OF THE AREA
BY THU. SFC HIGH PRES WILL BUILD OVER THE TN VALLEY AND DOWN INTO
PARTS OF GA. HAVE THEREFORE LEANED TOWARD LOWER RAIN CHANCES BY FRI.
OTHERWISE...HAVE CONTINUED PERSISTENCE IN THE FORECAST FOR PRIMARILY
SCT AFTN AND EVENING POPS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 72 90 72 90 / 30 50 30 40
SSI 74 87 73 88 / 30 40 30 40
JAX 73 92 73 90 / 30 40 30 50
SGJ 75 88 75 88 / 30 40 30 40
GNV 71 92 72 90 / 20 30 20 50
OCF 72 91 71 90 / 10 30 20 50

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...SHASHY
MARINE/FIRE WX...CAMP
Hazardous weather outlook, Jul 18, 12:05 PM EDT, 5 hours 13 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1205 PM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...AN ISOLATED STRONG TO SEVERE STORM POSSIBLE LATE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. THE GREATEST COVERAGE OF STORMS IS
EXPECTED ACROSS SOUTHEAST GEORGIA EAST OF 441...AND OVER NORTHEAST
FLORIDA EAST OF A LINE EXTENDING FROM OCALA NORTH TO LAKE BUTLER AND
SANDERSON. STORMS WILL MOVE GENERALLY TOWARD THE EAST-NORTHEAST AT 15
MPH. A FEW STORMS MAY CONTAIN GUSTY WINDS TO 40 MPH...FREQUENT CLOUD-
TO-GROUND LIGHTNING...HEAVY RAINFALL PRODUCING LOCALIZED FLOODING.
HOWEVER...BY LATE AFTERNOON AND EARLY THIS EVENING AN ISOLATED STORM
MAY BECOME SEVERE AND PRODUCE PENNY SIZE HAIL AND WIND GUSTS TO 60
MPH. STORMS SHOULD DECREASE IN COVERAGE LATE THIS EVENING AND END BY
AROUND 2 AM.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE AFTERNOON
AND EVENING HOURS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS/ARS

In the hours before

Special weather statement, Jul 18, 3:39 PM EDT, 1 hour 39 minutes before
FLZ033-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
339 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN ST.
JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND
HAIL VALID UNTIL 430 PM EDT...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF VILANO BEACH...OR ABOUT
6 MILES NORTHWEST OF ST. AUGUSTINE...MOVING EAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ST. AUGUSTINE...
VILANO BEACH...SOUTH PONTE VEDRA BEACH AND ANASTASIA THROUGH 430 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL PRODUCING LOCALIZED
FLOODING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 3:56 PM EDT, 1 hour 22 minutes before
GAZ154-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ADVISORY HAS BEEN EXTENDED UNTIL 430 PM EDT
FOR GLYNN COUNTY DUE TO STRONG THUNDERSTORM WINDS...EXCESSIVE
LIGHTNING AND HAIL...

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF BRUNSWICK...MOVING
NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ST. SIMONS...SEA ISLAND...GLYNN HAVEN...DOCK JUNCTION...
COUNTRY CLUB ESTATES...BRUNSWICK AND LITTLE ST. SIMONS ISLAND THROUGH
430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL PRODUCING LOCALIZED
FLOODING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 4:08 PM EDT, 1 hour 10 minutes before
FLZ032-037-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEAST CLAY
COUNTY AND NORTHEAST PUTNAM COUNTY FOR STRONG THUNDERSTORM
WINDS...EXCESSIVE LIGHTNING AND HAIL VALID UNTIL 445 PM EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTH OF GREEN COVE SPRINGS...
OR ABOUT 14 MILES NORTH OF PALATKA...MOVING SLOWLY NORTHEAST. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS ALONG U.S. HIGHWAY 17
FROM GREEN COVE SPRINGS SOUTHWARD THROUGH 445 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY
RAINFALL PRODUCING LOCALIZED FLOODING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 4:19 PM EDT, 59 minutes before
FLZ036-040-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA COUNTY
FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID
UNTIL 500 PM EDT...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF MICANOPY...OR ABOUT
10 MILES SOUTH OF GAINESVILLE...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MICANOPY...CROSS
CREEK...ROCHELLE...NEWNANS LAKE...ORANGE HEIGHTS...LOCHLOOSA AND
GROVE PARK THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL
PRODUCING LOCALIZED FLOODING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 4:51 PM EDT, 27 minutes before
FLZ033-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST. JOHNS
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 530 PM
EDT...

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 5 MILES SOUTHWEST OF ST.
AUGUSTINE...MOVING SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ST. AUGUSTINE...VERMONT HILLS...ELKTON
AND SPUDS THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL
PRODUCING LOCALIZED FLOODING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Local storm report, Jul 18, 5:15 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
515 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    ROCHELLE                  FL   .75 INCH HAIL
07/18/03   ALACHUA                        ALONG HIGHWAY 20 NEAR
                                          NEWNANS LAKE. REPORTED BY
                                          SKYWARN SPOTTER

0455 PM    4 SW GAINESVILLE          FL   WIND DAMAGE
07/18/03   ALACHUA                        TREES TWISTED OFF AND
                                          DOWNED. NO REPORT OF A
                                          TORNADO AT THIS TIME.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

ACS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:13 PM EDTSpecial Marine WarningJAX62 min
Jul 18, 2:03 PM EDTSpecial Marine WarningJAX27 min
Jul 18, 2:24 PM EDTSpecial Marine WarningJAX66 min
Jul 18, 3:28 PM EDTSpecial Marine WarningJAX62 min
Jul 18, 3:31 PM EDTSpecial Marine WarningJAX59 min
Jul 18, 3:42 PM EDTSevere Thunderstorm WarningJAXMarion48 min
Jul 18, 3:56 PM EDTSevere Thunderstorm WarningJAXSaint Johns49 min
Jul 18, 4:14 PM EDTSevere Thunderstorm WarningJAXClay, Putnam46 min
Jul 18, 4:40 PM EDTSevere Thunderstorm WarningJAXAlachua50 min
Jul 18, 4:44 PM EDTSpecial Marine WarningJAX61 min
Jul 18, 5:03 PM EDTSevere Thunderstorm WarningJAXPutnam42 min
Jul 18, 6:32 PM EDTSpecial Marine WarningJAX43 min
Jul 18, 6:46 PM EDTSevere Thunderstorm WarningJAXFlagler44 min
Jul 18, 2:54 PM EDTSevere Thunderstorm WarningJAXCamden51 min
Jul 18, 4:03 PM EDTSevere Thunderstorm WarningJAXGlynn42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.